0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
ARTICLE |

Three Patients Who Spontaneously Developed Persistent Hypothyroidism During or Following Treatment With Antithyroid Drugs for Graves' Hyperthyroidism

Chiaki Shigemasa, MD; Yasuo Mitani, MD; Shinichi Taniguchi, MD; Toshiaki Adachi, MD; Yoshihiko Ueta, MD; Keita Urabe, MD; Satoshi Miyazaki, MD; Takashi Tanaka, MD; Akio Yoshida, MD; Hiroto Mashiba, MD
Arch Intern Med. 1990;150(5):1105-1109. doi:10.1001/archinte.1990.00390170129028.
Text Size: A A A
Published online

• Three patients with Graves' disease who spontaneously developed hypothyroidism after treatment with antithyroid drugs are described herein. Patient 1 developed a painful tender thyroid enlargement with a fever and accelerated erythrocyte sedimentation rate when she was receiving maintenance therapy with methimazole, and she progressed to persistent hypothyroidism with increased titers of antithyroglobulin and antimicrosomal antibodies and marked reduction of goiter size within the subsequent 2 months. Thyroid-stimulating hormone–binding inhibitory immunoglobulins (TBIls) and thyroid stimulation-blocking antibody (TSBAb) were absent when she was hypothyroid. Hypothyroidism probably resulted from autoimmune thyroid destruction due to subacute aggravation of Hashimoto's thyroiditis. During the clinical course of patient 2, accelerated erythrocyte sedimentation rate and later transient increases of antimicrosomal and antithyroglobulin antibody titers were observed repeatedly (four times), and she finally fell into overt hypothyroidism. She also had negative results of tests for TBII and TSBAb. Her hypothyroidism appeared to result from repeated thyroid destruction due to aggravation of Hashimoto's thyroiditis. Patient 3 fell into hypothyroidism when receiving a small dosage of methimazole. The TBII and TSBAb were strongly active when she developed hypothyroidism, which thus seemed to be due to blocking antibody. Patients with Graves' hyperthyroidism may eventually progress to hypothyroidism later by several different mechanisms. Severe and sudden or slowly repeated thyroid destruction due to aggravation of Hashimoto's thyroiditis is one mechanism. Another may be the appearance of a blocking antibody to the TSH receptor.

(Arch Intern Med. 1990;150:1105-1109)

Topics

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

First Page Preview

View Large
First page PDF preview

Figures

Tables

References

Correspondence

CME
Also Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
Your answers have been saved for later.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Web of Science® Times Cited: 17

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Jobs
brightcove.createExperiences();